Nevada, 2018Tornado and Flash Flood in Nevada, October 3, 2018
October 3, 2018 · NWS LKN · 3 events in 3 counties and zones
Remnant moisture from tropical system Rosa was drawn north from an upper level low pressure system along California. The ample moisture aided in scattered to widespread showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Remnant moisture from tropical system Rosa was drawn north from an upper level low pressure system along California. The ample moisture aided in scattered to widespread showers and thunderstorms. The stronger storms produced gusty winds, small hail, heavy rain, and one landspout tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Oct 3, 11:14 AM PST, 3 hours 52 minutes earlier.
Area forecast discussion, Oct 3, 11:14 AM PST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Elko NV
1214 PM PDT Wed Oct 3 2018
.SYNOPSIS...An active weather pattern will continue across the
region through the middle of next week. Scattered showers and
isolated thunderstorms will continue through this evening with
the threat of localized flash flooding. Snow levels will drop
over the next several days as cooler temperatures move into the
state but accumulating valley snow is not expected.
&&
.SHORT TERM...This afternoon through Friday
Main Concern or Impact: Flash Flood on Burn Scars today and this evening
Brief synoptic overview: Occluded frontal system with a 568dm 500mb
low off the central CA coast lift northeast over southern NV
today, pulling a 110kt jet max into southern areas of the CWA.
This creates a nice area of diffluence aloft over the area this
afternoon and evening (hence the marginal areas for severe
thunderstorms over the area). Meanwhile, a cold frontal boundary
nears the Pacific NW by tonight as it pushes eastward. By tomorrow
afternoon, the frontal boundary begins to sagged southeast across
the area, eventually exiting the CWA by late Thursday night.
Another frontal (more aloft) boundary approaches the area from the
north by Friday afternoon. This is more of an insider slider due
to the stronger jet on the backside of the 500mb trof instead of
the front.
Changes to Previous Forecast: Minor adjustments to POPs, QPF, and
snow levels...nothing significant.
Forecast Confidence & Model Discussion: Overall confidence is above
average as models are in good agreement with overall pattern.
Normal differences exist on precip amounts due to convective
nature.
Sensible Weather/Impacts:
Precip
Showers and thunderstorms today with heavy rain possible,
therefore the flash flood watch continues. A few storms maybe
strong also. Showers continue overnight and through tomorrow
afternoon, before tapering off. A few afternoon showers possible
in western Humboldt by Friday afternoon. Areas across the north
above 7500 could see snow mix with rain at time tomorrow but
accumulating snows stay closer to 10,000ft. Fog potential is low
tonight but could more of an issues tomorrow night (freezing) due
to less cloud cover.
Winds
No issues. Winds do pick up tomorrow out of the southwest ahead of
front before turning more northwest behind it.
Temps
High temps staying below average (60s). Overnight lows should be
mild tonight (40s and 50s) before falling near average by Friday
morning (30s to low 40s)
.LONG TERM...Friday night through next Wednesday. An unsettled
weather pattern will continue into next week.
A drier, more stable air mass brought in by the weak front that
will move through the region Thursday will allow mostly dry
conditions across the state Friday. A more robust cold front with
an impressive upper-level trough will move through the state
Saturday lowering snow levels with valley rain and mountain
snow across much of the state Saturday before moving to far
eastern Nevada Sunday. Monday looks mostly dry with yet another
short wave rotating around the main trough moving through the
Great Basin Tuesday. No big wind threat with the exception being
under northwest flow with enhanced downslope potential for the
Wendover area Sunday. Temperatures will be cooler than normal by
a good margin with 50s and 60s for highs and lows in the 20s and
30s.
&&
.AVIATION...Widespread showers and isolated thunderstorms will
persist across much of the state through this evening. MVFR VIS
and CIG conditions at times are possible with the heavier showers
and thunderstorms along with wind gusts up to 25kts. Fog is also
a possibility after 0600Z to before sunrise although it should not
be widespread and confined to valleys.
&&
.FIRE WEATHER...Many areas receive another round of wetting rains
today through tomorrow evening. Burns scars are once again a
concern to heavy rain potential today. By tomorrow afternoon snow
levels drop to near 7500 AGL in the north to 9000 AGL in central
NV. Accumulating snow levels will remain much higher (AOB
10,000ft). Drier conditions for Friday before another round of
wetting rains and high mountain snows occurs Friday night through
Saturday.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM PDT this evening for Northeastern
Nye County-Northern Elko County-Northern Lander County and
Northern Eureka County-Northwestern Nye County-Ruby
Mountains/East Humboldt Range-South Central Elko County-Southern
Lander County and Southern Eureka County-Southwestern Elko
County-White Pine County.
&&
85/93/93/85
In the hours before
Special weather statement, Oct 3, 12:42 PM PST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Elko NV
142 PM PDT WED OCT 3 2018
NVZ037-032130-
Southern Lander County and Southern Eureka County NV-
142 PM PDT WED OCT 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER AND
SOUTHWESTERN EUREKA COUNTIES UNTIL 230 PM PDT...
At 141 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Hickison Summit, moving northeast at 15 mph.
Wind gusts 40 to 50 mph and small hail will be possible with this
storm.
Locations impacted include...
Antelope Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3939 11645 3946 11667 3985 11660 3965 11602
TIME...MOT...LOC 2041Z 202DEG 14KT 3950 11653
CS
Local storm report, Oct 3, 1:31 PM PST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
231 PM PDT WED OCT 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL 1 SE ELY 39.24N 114.87W
10/03/2018 E0.25 INCH WHITE PINE NV PUBLIC
PUBLIC REPORTED HAIL OF 0.25 INCHES.
&&
SHSpecial weather statement, Oct 3, 1:59 PM PST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Elko NV
259 PM PDT WED OCT 3 2018
NVZ035-037-032245-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
259 PM PDT WED OCT 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WHITE PINE AND
SOUTHEASTERN EUREKA COUNTIES UNTIL 345 PM PDT...
At 259 PM PDT, Doppler radar was tracking a strong thunderstorm near
Pinto Summit, moving north northeast at 15 mph.
Wind gusts 40 to 50 mph and small hail will be possible with this
storm.
Locations impacted include...
Eureka, Pinto Summit and Eureka Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3927 11589 3932 11612 3964 11606 3952 11559
TIME...MOT...LOC 2159Z 195DEG 18KT 3937 11598
CS
Special weather statement, Oct 3, 2:12 PM PST, 54 minutes before
Special Weather Statement
National Weather Service Elko NV
312 PM PDT WED OCT 3 2018
NVZ036-037-032300-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
312 PM PDT WED OCT 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER AND
NORTHWESTERN EUREKA COUNTIES UNTIL 400 PM PDT...
At 311 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Grass Valley, moving north northeast at 10 mph.
Wind gusts 40 to 50 mph and small hail will be possible with this
storm.
Locations impacted include...
Mount Tenabo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3995 11678 4001 11700 4031 11693 4018 11653
TIME...MOT...LOC 2211Z 198DEG 16KT 4006 11687
CS
Special weather statement, Oct 3, 2:15 PM PST, 51 minutes before
Special Weather Statement
National Weather Service Elko NV
315 PM PDT WED OCT 3 2018
NVZ034-039-032300-
South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
315 PM PDT WED OCT 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ELKO COUNTY UNTIL
400 PM PDT...
At 314 PM PDT, Doppler radar was tracking a strong thunderstorm 21
miles south of Ruby Valley, moving north at 15 mph.
Wind gusts 40 to 50 mph and small hail will be possible with this
storm.
This storm will remain over mainly rural areas of south central Elko
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4040 11496 4039 11520 4068 11525 4073 11485
TIME...MOT...LOC 2214Z 177DEG 21KT 4048 11509
CS
Special weather statement, Oct 3, 2:57 PM PST, 9 minutes before
Special Weather Statement
National Weather Service Elko NV
357 PM PDT WED OCT 3 2018
NVZ036-037-032345-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
357 PM PDT WED OCT 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER AND WEST
CENTRAL EUREKA COUNTIES UNTIL 445 PM PDT...
At 356 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Grass Valley, moving north at 15 mph.
Wind gusts 40 to 50 mph and small hail will be possible with this
storm.
Locations impacted include...
Crescent Valley and Mount Tenabo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3981 11671 3982 11700 4050 11701 4045 11639
TIME...MOT...LOC 2256Z 180DEG 11KT 3990 11687
CS
Event by event
1 tornado, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Tornado, Lander
- When
- October 3, 3:06 PM PST to 3:07 PM PST
- Where
- Lander County, 2.81 mi N of (U31)austin
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 25 yd
- Reported by
- NWS Employee
- Coordinates
- 39.540, -117.020
Brief landspout tornado confirmed from the Callaghan Peak webcam.
Heavy Rain, White Pine
- When
- October 3, 4:10 PM PST to 4:25 PM PST
- Where
- White Pine County, 4.35 mi W of Baker
- Reported by
- Mesonet
- Coordinates
- 39.010, -114.210
Mesonet Station BKRN2, Great Basin National Park CRN rainfall of 0.75 inches measured in 15 minutes.
Flash Flood, Elko
- When
- October 3, 5:22 PM PST to 6:22 PM PST
- Where
- Elko County, 5.4 mi SE of Arthur to 6.51 mi SE of Arthur
- Cause
- Heavy Rain / Burn Area
- Reported by
- Department of Highways
- Coordinates
- 40.709, -115.066
NDOT reported water, mud, and debris over U.S. 93 at mile marker 70 and SR 229 near the intersection of U.S 93 and SR 229. The was from the Echo burn scar. Damage unknown.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Arizona, October 3 to 4, 20181 death · $50,000 · 1 in hail · 19 events
- High Wind in Nebraska, October 3, 20181 death · 1 injured · 58 kt wind · 5 events
- Flash Flood and Damaging Wind in Nevada, October 3, 2018$50,000 · 52 kt wind · 2 events
- Strong Wind in Minnesota, October 3 to 4, 2018$25,000 · 1 event
- Flash Flooding and Debris Flows in California, October 3 to 4, 2018$6,000 · 20 events
- Heavy Rain in California, October 3 to 4, 201810 events
- High Wind in South Dakota, October 3, 201865 kt wind · 8 events
- High Wind in South Dakota, October 3, 201855 kt wind · 7 events
- Dense Fog in Maryland, October 3 to 4, 20187 events
- Damaging Winds in Minnesota, October 3, 201856 kt wind · 6 events
- High Wind in Michigan, October 3, 2018$500 · 56 kt wind · 5 events
- Dense Fog in Virginia, October 3 to 4, 20185 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783549, 783550, 783551.